Maryland, 2004

Winter Storm in Maryland, April 1 to 2, 2004

April 1 to 2, 2004 · NWS LWX · 1 event in 1 county or zone

An area of low pressure produced snow at the higher elevations overnight on the 1st and early on the 2nd. Snowfall amounts over Western Maryland ranged from less than an inch at most locations above2500 feet to around 5 inches at Frostburg.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure produced snow at the higher elevations overnight on the 1st and early on the 2nd. Snowfall amounts over Western Maryland ranged from less than an inch at most locations above2500 feet to around 5 inches at Frostburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 1, 8:20 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 1, 8:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EST THU APR 1 2004

.UPDATE...
WL GO AHEAD AND DO AN EARLY UPDATE FOR A WINTER WX ADV IN THE FAR
WRN ZNS. REPORTS INDICATE THAT SN STARTING TO ACCUMULATE OVR THE
HIGHER TERRAIN IN THE W...AND WITH TEMPS FALLING AND PCPN CONTG A
FEW INCHES ARE POSSIBLE OVNGT B4 THE PCPN CHGS OVR TO RA IN THE
MORNING. HV MADE JUST SOME MINOR TWEAKS TO THE GRIDS TO ACCOUNT FOR
THE SLIGHTLY HIGHER SN TTLS. REMAINDER OF THE FCST IS IN EXCELLENT
SHAPE ATTM. THE UPR LOW IS GOING NOWHERE FAST...AND THE PCPN WL CONT
OVNGT. WL TAKE ANOTHER LOOK AT THINGS IN AN HOUR OR SO...BUT NO
OTHER CHGS ANTICIPATED ATTM.

&&

.AVIATION...
IFR WITH PDS OF MVFR EARLY THIS EVE WITH PCPN CONTG. PRIND THAT CIGS
WL BUILD DOWN TO HARD IFR AND PERHAPS SOME LIFR CONDS 05Z-07Z. ANY
VIS RESTRICTIONS LOOK TO BE LTD WITH SOME MVFR VIS ACCOMPANYING THE
LOW CIGS. CONDS IMPROVING 13-15Z AS NLY FLOW STARTS TO INCRS IN THE
LOW LVLS...BUT AT LEAST THRU AFTN APPEARS THAT CIGS WL BARELY COME
ABV IFR. CIGS MAY CLIMB ABV 2000FT/3SM LINE FOR A FEW HRS TWD THE
END OF THE TAF VALID PD AND HV PLAYED THE OPTIMISTIC SIDE OF THIS
WITH CIGS AOA 3KFT. MINIMAL LLWS CONCERNS WITH WIND FIELD THRU THE
COLUMN VRY WK.

MANNING

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY):
WATER VAPOR SHOWS AN UPPER LEVEL LOW OVER THE MID ATLANTIC...WITH A
STRONG SHORTWAVE ROTATING NORTHWARD FROM SOUTHEAST VIRGINIA. A DRY
SLOT ASSOCIATED WITH A 50-70KT 500MB JET STRETCHES FROM THE
SOUTHEAST CONUS THROUGH THE DELMARVA INTO SOUTHEAST PENNSYLVANIA.
AFTERNOON ACARS WIND DATA IN THE 400-250MB LAYER SHOW A JET FROM THE
UPPER GREAT LAKES SOUTHEAST THROUGH FLORIDA...WHERE A 135KT JET IS
OBSERVED. 12Z SURFACE ANALYSIS PLACES A 999MB OCCLUDED LOW EAST OF
THE NATIONS CAPITOL. A SECONDARY COLD FRONTAL BOUNDARY IS LOCATED
DOWN THE LEE OF THE APPALACHIANS...WHILE ANOTHER COLD FRONTAL
BOUNDARY IS BEGINNING TO FROM ACROSS THE OHIO VALLEY.

SURFACE LOW HAS DEEPENED TO 997MB AND IS CURRENTLY CENTERED BETWEEN
FDK/BWI/IAD. WATER VAPOR LOOP NOW SHOWS THE WAVE THAT WAS PIVOTING
NORTHWARD FROM SOUTHEAST VIRGINIA HAS SHEARED...WHILE ANOTHER WAVE
HAS DEVELOPED NEAR MRB...WHERE THE DRYSLOT IS BEGINNING TO WRAP
AROUND THE UPPER LOW. THUNDERSTORMS HAVE FORMED ALONG THE SHEARED
WAVE OVER THE DELMARVA...WHILE EMBEDDED THUNDER HAS BEEN OBSERVED
CLOSER TO THE METRO AREA.

EXPECT THE OCCLUSION PROCESS TO CONTINUE OVERNIGHT...WITH THE
SURFACE LOW PULLING NORTHWEST TOWARDS HGR. SHORTWAVE ENERGY WILL
CONTINUE TO SUPPORT A LARGE SWATH OF MODERATE RAIN WHICH SHOULD
SLOWLY PIVOT WESTWARD. AS THE WAVE CONTINUES TO REMOVE ITSELF FROM
THE BETTER LAPSE RATES...THE THREAT OF THUNDER WILL WANE DURING THE
EVENING.

SOME LOCATIONS IN THE HIGHER ELEVATIONS ARE BEGINNING TO CHANGE TO
SNOW. EXPECT THE HIGHER ELEVATIONS TO REMAIN SNOW OVERNIGHT AS COLD
ADVECTION CONTINUES. UPSLOPE FLOW IS MOST PREVALENT ACROSS THE
VIRGINIA MOUNTAINS...WHICH IS FORECAST TO VEER AS THE WAVE PIVOTS
AROUND THE UPPER LOW OVERNIGHT. WITH TEMPERATURES IN THE MID 30S
STARTING OUT...THINK ACCUMULATION WILL HAVE TO WAIT UNTIL BETTER
VERTICAL VELOCITIES AND COOLING ARRIVE THIS EVENING. MINOR
ACCUMULATIONS ARE EXPECTED WITHIN OUR FORECAST AREA...WITH BEST
CHANCE OF SEVERAL INCHES OF SNOW BEING WEST OF THE ALLEGHENY RIDGE.

TEMPERATURES ARE NOT EXPECTED TO DROP TOO MUCH GIVEN THE MOIST
ENVIRONMENT...EXCEPT IN THE HIGHER TERRAIN...AND ACROSS CENTRAL
VIRGINIA WHERE DOWNSLOPE FLOW THIS EVENING MAY LOWER DEWPOINTS A FEW
MORE DEGREES. WINDS ARE CURRENTLY CYCLONIC AROUND THE LOW CENTER
WEST OF BALTIMORE...AND ARE EXPECTED TO HAVE MORE OF A NORTHERLY
COMPONENT LATER TONIGHT AS THE SURFACE LOW IS FORECAST TO SHIFT
SOUTHWARD AFTER MIDNIGHT.

WITH THE MAIN SHORTWAVE ENERGY EXPECTED TO ROTATE AROUND THE
BACKSIDE OF THE UPPER LOW...TOWARDS NORTH CAROLINA FRIDAY...MOMENTUM
IS FORECAST TO ALLOW THE UPPER LOW TO SINK FURTHER SOUTHEAST. EXPECT
PRECIPITATION TO BECOME MORE SHOWERY AND DEPENDANT ON DIURNAL
INSTABILITY AS TEMPERATURES WARM ENOUGH EVERYWHERE FOR A CHANGEOVER
BACK TO LIQUID PRECIPITATION IN THE HIGHER ELEVATIONS.

ROGOWSKI

&&

.LONG TERM...(FRI NIGHT-THU)
CUT OFF LOW WILL FINALLY BE KICK OFF TO THE EAST WITH A VERY SHORT
LIVED SHORT WAVE RIDGE SAT. OVERALL DOESNT LOOK BAD ON SAT WI DRY
AND MOSTLY SUNNY BY THE AFTERNOON. BUT THE NEXT SYSTEM TROUGH DIVES
DOWN FROM CNTRL CANADA SAT NIGHT WITH FROPA PROGGED FOR EARLY SUN.
MOISTURE APPEARS A LITTLE MORE LIMITED...AND WILL GO WI 20-30 POPS
FOR NOW. THERE COULD ALSO BE A LITTLE MIX OF SNOW IN SOME OF THE
HIGHER ELEVATION IN THE WEST. THEN ANOTHER SYSTEM WITH LOW CHC POPS
ON WED/THU WI CONTINUED COOL TEMPS MOST OF THE WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WX ADV TNGT MDZ002.
VA...WINTER WX ADV TNGT VAZ021
WV...WINTER WX ADV TNGT WVZ048>049...WVZ054.
MARINE...NONE.
Hazardous weather outlook, Apr 1, 10:40 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EST THU APR 1 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-021540-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS MARYLAND WEST OF THE CHESAPEAKE BAY
AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
PERIODS OF MODERATE RAIN WILL PERSIST FROM THE METRO AREAS WEST INTO
THE NORTHERN SHENANDOAH VALLEY THIS AFTERNOON. ONLY A STEADY SOAKING
OF RAIN IS EXPECTED TO AFFECT THE AREA...WHILE RIVER LEVELS ARE
CURRENTLY LOW. FLOOD GUIDANCE IS NOT EXPECTED TO BE APPROACHED.

IN THE HIGHER ELEVATIONS...RAIN MAY MIX WITH THEN CHANGE TO SNOW
DURING THE LATE AFTERNOON AND EVENING HOURS. UP TO AN INCH OF SNOW
MAY ACCUMULATE OVERNIGHT...MAINLY WEST OF THE ALLEGHENY FRONT AND
ACROSS THE HIGHLANDS.

.DAY TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SKYWARN INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGOWSKI

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Allegany

When
April 1, 11:30 PM EST to April 2, 11:00 AM EST
Where
Allegany forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390783.